Missouri, 2009Flash Flooding in Missouri, May 25, 2009
May 25, 2009 · NWS SGF · 2 events in 2 counties and zones
Thunderstorms producing heavy rain caused flash flooding across much of Morgan and Miller counties. Two to six inches fell within this area of heavy rain mainly impacting roads and low water crossings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms producing heavy rain caused flash flooding across much of Morgan and Miller counties. Two to six inches fell within this area of heavy rain mainly impacting roads and low water crossings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 2:03 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, May 25, 2:03 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT MON MAY 25 2009
.DISCUSSION...
A RATHER COMPLICATED SETUP WILL MAKE THE FORECAST TRICKY OVER THE
NEXT COUPLE OF DAYS. THE AREA OF LOW PRESSURE CURRENTLY
RESPONSIBLE FOR THE RAIN WILL BEGIN TO FINALLY PULL NORTH THROUGH
THE AREA TONIGHT AND TUESDAY. UPPER LEVEL SHORT WAVE ENERGY AND A
COLD FRONT WILL THEN IMPACT THE REGION AS WE APPROACH MIDWEEK.
POPS WERE THEREFORE THE MAIN FORECAST CONCERN.
TONIGHT...SATELLITE IMAGERY THIS AFTERNOON IS RATHER IMPRESSIVE
AS THAT UPPER LEVEL LOW...WITH A WEAK SURFACE REFLECTION...IS NOW
PULLING INTO SOUTHWEST MISSOURI. THIS LOW PRESSURE SYSTEM STILL
HAS SOME TROPICAL CHARACTERISTICS...SUCH AS PRECIPITABLE WATER
VALUES UP TO OR EXCEEDING 1.75 INCHES IN SOME CASES. THIS LOW
SHOULD CONTINUE TO PULL NORTH OVERNIGHT ENDING UP OVER OR JUST
EAST OF KANSAS CITY EARLY TUESDAY MORNING. WE WILL LIKELY CONTINUE
TO SEE NUMEROUS SHOWERS AND SOME THUNDERSTORMS NEAR THE TRACK OF
THE UPPER LEVEL LOW. WE WILL ALSO CONTINUE TO SEE BANDS OF SHOWERS
AND STORMS STREAM NORTH ON THE EASTERN FLANK OF THE LOW ACROSS
CENTRAL MISSOURI. THIS IS WHERE THE HIGHEST POPS WERE PLACED
TONIGHT. THERE WILL STILL BE AN OUTSIDE SHOT AT A BRIEF WEAK
TORNADO INTO EARLY THIS EVENING AS LOW LEVEL HELICITIES REMAIN
ENHANCED ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.
TUESDAY THROUGH THURSDAY...THAT UPPER LEVEL LOW WILL OPEN UP AS IT
GETS ABSORBED BY THE WESTERLIES. MEANWHILE...UPPER LEVEL SHORT
WAVE ENERGY WILL SLOWLY TRACK ACROSS THE CENTRAL PLAINS INTO THE
MIDDLE MISSISSIPPI VALLEY. A SLOW MOVING SURFACE COLD FRONT WILL
ACCOMPANY THE UPPER LEVEL ENERGY. THIS WILL CONTINUE THE THREAT
FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA...ALTHOUGH COVERAGE
SHOULD TEND TO BE MORE LIMITED. TEMPERATURES WILL BE TRICKY GIVEN
THE COLD FRONT AND WHAT STILL SHOULD BE SCATTERED TO BROKEN CLOUD
COVER. DID NOT STRAY ALL THAT FAR FROM MAV GUIDANCE.
LATE THIS WEEK AND NEXT WEEKEND...UPPER LEVEL NORTHWESTERLY FLOW
WILL COMMENCE ACROSS THE REGION. AT THE SURFACE...THAT FRONT
SHOULD MAKE IT INTO THE SOUTHERN TIER OF STATES. THE MAIN STORM
TRACK WILL BE ACROSS THE GREAT LAKES...SO THINK MOST OF THE PERIOD
WILL BE DRY...WITH A SLOW WARMING TREND. MEDIUM RANGE MODELS DO
INDICATE SOME BETTER DIGGING OF ENERGY ACROSS THE CANADIAN PRAIRIES
STARTING LATE THIS WEEKEND. THIS REGIME MAY EVENTUALLY FAVOR A
FRONT SEEPING SOUTH INTO THE REGION EARLY NEXT WEEK...WITH
INCREASING PRECIPITATION CHANCES.
SCHAUMANN
&&
.AVIATION...
PREVAILING IFR TO MVFR CEILINGS ARE EXPECTED TODAY AT THE JOPLIN
AND SPRINGFIELD TERMINALS AS THE LOWER ATMOSPHERE HAS SATURATED
UNDERNEATH AN UPPER LEVEL LOW DRIFTING NORTH INTO THE OZARKS. THE
VISIBILITY WILL FLUCTUATE FROM IFR TO MVFR WITHIN AREAS OF RAIN.
LITTLE IF ANY IMPROVEMENT IN FLIGHT CONDITIONS IS EXPECTED THROUGH
TONIGHT.
FOSTER/CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 25, 11:11 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT MON MAY 25 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1211 PM CDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING
NEAR STRONGER THUNDERSTORMS AND WHERE SHOWERS AND STORMS TRACK
OVER THE SAME AREAS.
THERE IS A LOW PROBABILITY FOR BRIEF WEAK TORNADOES THIS
AFTERNOON ALONG AND EAST OF AN OSAGE BEACH TO WEST PLAINS LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS REMAIN POSSIBLE INTO THURSDAY WITH ISOLATED TO
SCATTERED COVERAGE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WFO SGF
In the hours before
Local storm report, May 25, 3:54 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT MON MAY 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HEAVY RAIN 3 S GRAVOIS MILLS 38.26N 92.83W
05/25/2009 E3.00 INCH MORGAN MO PUBLIC
OVER THREE INCHES OF RAIN IN 1 AND ONE HALF HOURS
&&
KARDELLFlash Flood, Miller
- When
- May 25, 5:25 PM CST to 8:30 PM CST
- Where
- Miller County, 3.15 mi WNW of West Aurora to 1.46 mi SE of Aurora Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.336, -92.654
Excessive rainfall in excess of three inches occurred over western sections of Miller County. The communities of Lakeland , Lakeview, Lakeside, and Bagnell were impacted the greatest with flash flooding of roads and low water crossings. A couple of specific locations that flooded included the intersection of Highway W and Lakeland Road along with a section of Blue Spring Drive at its intersection with the Little Gravois Creek.
Flash Flood, Morgan
- When
- May 25, 5:30 PM CST to 8:30 PM CST
- Where
- Morgan County, 4.71 mi SSW of Rocky Mt to 3.63 mi SSW of Gravois Mills Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.233, -92.718
Two to six inches of rain fell over portions of Morgan County. The southeast section of the county was impacted the greatest with flash flooding of creeks and small streams. Several roads and low water crossings became impassable to motorists. Specific locations that flooded included sections of Cactus Road, sections of Red Arrow Road, and low water crossings along Lake Roads 516 and 518.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in West Virginia, May 25, 2009$250,000 · 1 event
- Hail and Damaging Wind in Georgia, May 25, 2009$125,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 25, 2009$82,000 · 1.75 in hail · 6 events
- Flash Flooding in South Carolina, May 25, 2009$40,000 · 3 events
- Flash Flood and Hail in Colorado, May 25, 20092 injured · $5,000 · 0.75 in hail · 3 events
- Flooding in Minnesota, May 25 to 28, 2009$20,000 · 2 events
- Funnel Clouds and Heavy Rain in Nebraska, May 25, 20098 events
- Hail in Texas, May 25, 20091 in hail · 7 events
- Hail and Damaging Winds in Texas, May 25 to 26, 20091 in hail · 6 events
- Flash Flooding in Illinois, May 25, 20094 events
- Hail in Texas, May 25, 20091.75 in hail · 4 events
- Hail in Texas, May 25, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175804, 175797.